Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 20, NWS Pendleton, OR

May 25, 2016Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this wind advisory at May 25, 2016, 2:10 PM PDT for Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon. It took effect at May 26, 2016, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 25, 2016, 2:10 PM PDT (21:10 UTC)
In effect from
May 26, 2016, 11:00 AM PDT
Expired
May 26, 2016, 8:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Klickitat County, WA

The radar

The Pendleton radar (KPDT), 147 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS76 KPDT 252110
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
210 PM PDT WED MAY 25 2016

...VERY WINDY IN THE COLUMBIA RIVER GORGE THURSDAY...

.INCREASING WESTERLY ONSHORE SURFACE FLOW WILL KEEP CONDITIONS
THROUGH THE COLUMBIA RIVER GORGE BREEZY TO WINDY THROUGH THURSDAY
MORNING. CONDITIONS WILL BECOME VERY WINDY THURSDAY AFTERNOON INTO
THURSDAY EVENING.

ORZ041-WAZ024-260600-
/O.NEW.KPDT.WI.Y.0020.160526T1800Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
210 PM PDT WED MAY 25 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH.

* TIMING...BREEZY WINDS WILL INCREASE...BECOMING VERY WINDY BY
  LATE MORNING AND EARLY AFTERNOON THURSDAY. THE WINDS WILL
  GRADUALLY DECREASE AFTER SUNSET THURSDAY EVENING. 

* IMPACTS....MOTORISTS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATE 84 AND THE HIGHWAY BRIDGES 
  CROSSING THE COLUMBIA RIVER. ALSO LOOSE OBJECTS MAY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
334 
WWUS76 KPDT 260544
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1044 PM PDT WED MAY 25 2016

...VERY WINDY IN THE COLUMBIA RIVER GORGE THURSDAY...

.INCREASING WESTERLY ONSHORE SURFACE FLOW WILL KEEP CONDITIONS
THROUGH THE COLUMBIA RIVER GORGE BREEZY TO WINDY THROUGH THURSDAY
MORNING. CONDITIONS WILL BECOME VERY WINDY THURSDAY AFTERNOON
INTO THURSDAY EVENING.

ORZ041-WAZ024-261400-
/O.CON.KPDT.WI.Y.0020.160526T1800Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
1044 PM PDT WED MAY 25 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
THURSDAY...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...BREEZY WINDS WILL INCREASE...BECOMING VERY WINDY BY 
  LATE MORNING AND EARLY AFTERNOON THURSDAY. THE WINDS WILL 
  GRADUALLY DECREASE AFTER SUNSET THURSDAY EVENING.

* IMPACTS....MOTORISTS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATE 84 AND THE HIGHWAY BRIDGES 
  CROSSING THE COLUMBIA RIVER. ALSO LOOSE OBJECTS MAY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
947 
WWUS76 KPDT 261019
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
319 AM PDT THU MAY 26 2016

...VERY WINDY IN THE EASTERN COLUMBIA RIVER GORGE THIS AFTERNOON
AND EARLY THIS EVENING...

.INCREASING WESTERLY ONSHORE SURFACE FLOW WILL KEEP CONDITIONS
IN THE EASTERN COLUMBIA RIVER GORGE BREEZY TO WINDY THIS MORNING.
CONDITIONS WILL BECOME VERY WINDY AND GUSTY BY EARLY THIS
AFTERNOON AND REMAIN VERY WINDY AND GUSTY INTO THIS EVENING.

ORZ041-WAZ024-261830-
/O.CON.KPDT.WI.Y.0020.160526T1800Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
319 AM PDT THU MAY 26 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...BREEZY WINDS WILL INCREASE AND BECOME VERY WINDY BY
  LATE MORNING AND CONTINUE VERY WINDY THROUGH THE AFTERNOON AND
  EARLY IN THE EVENING. THE WINDS WILL GRADUALLY DECREASE AFTER
  SUNSET THIS EVENING.

* IMPACTS....MOTORISTS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATE 84 AND THE HIGHWAY BRIDGES 
  CROSSING THE COLUMBIA RIVER. ALSO LOOSE OBJECTS MAY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND BE PREPARED FOR SUDDEN
WIND GUSTS.

&&

$$
301 
WWUS76 KPDT 261657
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
957 AM PDT THU MAY 26 2016

...VERY WINDY IN THE EASTERN COLUMBIA RIVER GORGE THROUGH EARLY
THIS EVENING...

.WESTERLY ONSHORE SURFACE FLOW WILL KEEP CONDITIONS IN THE
EASTERN COLUMBIA RIVER GORGE BREEZY TO WINDY THIS MORNING.
CONDITIONS WILL THEN BE VERY WINDY THIS AFTERNOON INTO THIS
EVENING.

ORZ041-WAZ024-270300-
/O.CON.KPDT.WI.Y.0020.160526T1800Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
957 AM PDT THU MAY 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH.

* TIMING...BREEZY WINDS WILL INCREASE AND BECOME VERY WINDY BY
  THIS AFTERNOON. THESE STRONGER WINDS WILL CONTINUE INTO EARLY
  EVENING. THE WINDS WILL THEN GRADUALLY DECREASE AFTER SUNSET.

* IMPACTS....MOTORISTS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATE 84 AND THE HIGHWAY BRIDGES 
  CROSSING THE COLUMBIA RIVER. ALSO LOOSE OBJECTS MAY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND BE PREPARED FOR
SUDDEN WIND GUSTS.

&&

$$
297 
WWUS76 KPDT 262054
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
154 PM PDT THU MAY 26 2016

...VERY WINDY IN THE EASTERN COLUMBIA RIVER GORGE THROUGH EARLY
THIS EVENING...

.WESTERLY ONSHORE SURFACE FLOW WILL KEEP CONDITIONS WINDY TO VERY
WINDY INTO THIS EVENING.

ORZ041-WAZ024-270300-
/O.CON.KPDT.WI.Y.0020.000000T0000Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
154 PM PDT THU MAY 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH.

* TIMING...WINDY TO VERY WINDY CONDITIONS WILL CONTINUE INTO EARLY
  EVENING. THE WINDS WILL THEN GRADUALLY DECREASE AFTER SUNSET.

* IMPACTS....MOTORISTS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATE 84 AND THE HIGHWAY BRIDGES 
  CROSSING THE COLUMBIA RIVER. ALSO LOOSE OBJECTS MAY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND BE PREPARED FOR
SUDDEN WIND GUSTS.

&&

$$
769 
WWUS76 KPDT 270254
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
754 PM PDT THU MAY 26 2016


ORZ041-WAZ024-270400-
/O.EXP.KPDT.WI.Y.0020.000000T0000Z-160527T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
754 PM PDT THU MAY 26 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WINDS ACROSS THE AREA HAD DECREASED. ALTHOUGH BRIEF WIND GUSTS
TO 35 MPH ARE POSSIBLE...THE THREAT FOR ADVISORY LEVEL WINDS HAD
DIMINISHED AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 25, 10:20 AM PDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 25, 10:20 AM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1020 AM PDT WED MAY 25 2016

updated aviation discussion

.SHORT TERM...Morning Update...An upper level trough will continue
to weaken and shift east today. Thus upper level flow will become
increasingly northwesterly and drier. Surface flow will become
increasingly onshore with breezy winds through the Cascade gaps,
particularly into the Gorge and the Kittitas Valley. These winds
will keep high temps slightly below seasonal in the Gorge, the
Kittitas Valley, and over north-central and central Oregon. There
will be enough instability and lingering moisture for isolated to
scattered showers from the Blue mountains east to Wallowa county and
south through Grant county. Instability over Wallowa county may be
sufficient for stray, brief thunderstorms from mid afternoon to
early evening. Elsewhere, a few showers may occur over mountain
ridges. Updates this morning included adding the mention of
thunderstorms in Wallowa county, adjusting shower coverages, winds
and high temps. 90

.LONG TERM...Previous Discussion...Weak upper level trough over
the region Saturday and Sunday with northwest flow aloft. Scattered
showers over the Cascades and Blues otherwise partly to mostly
cloudy skies. Temperatures near normal with highs in the 60s to mid
70s. Upper level ridge building into the area Monday and Tuesday
with partly cloudy skies and warmer temps. Highs in the 70s with
near 80 in the Columbia basin. No significant winds expected through
the extended period.

&&

.AVIATION...18Z TAFS...Sct-bkn 040-060 today at KRDM, KBDN, KPDT
and KALW then clearing overnight. Winds increase becoming westerly
10-20kt and higher gusts through early tonight and then decrease
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  74  48  69  46 /   0   0  10  10
ALW  74  52  70  50 /  10   0  10  10
PSC  80  52  76  50 /   0   0   0  10
YKM  79  48  72  44 /  10   0   0  10
HRI  78  51  73  49 /   0   0   0  10
ELN  73  48  65  46 /   0   0  10  10
RDM  66  38  65  36 /  10   0  10  10
LGD  69  44  65  42 /  20  10  10  10
GCD  69  42  66  41 /  20  10  10  10
DLS  72  52  68  51 /  10   0  10  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

90/94/91

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.